My Mind is Playing Tricks on Me: Hallucinations, Delusions, and Paranoia

Reader’s Question

My mind is playing tricks on me. I hear things, mostly whispering, but there is no one else around.

I have an overwhelming feeling that someone is watching me, or that people on the street or in a store somehow know my thoughts and are talking about me. This makes it increasingly difficult to leave home and go out into public, which interferes with my profession greatly — I am the pastor of a Christian church.

I never sleep more than two or three hours without waking up. Last week I scratched and picked my arm bloody because spider-like bugs were trying to dig their way under my skin. But now I’m not sure whether it was just a nightmare or reality. I am afraid to tell a doctor any of this because if word were to get out I would lose my job.

Psychologist’s Reply

In medicine and mental health, predictable symptoms tend to be found together when there is a single disease, disorder or physical process causing the difficulty. You are describing symptoms and perceptions that are associated with an elevation of a brain neurotransmitter called Dopamine. One of the jobs of Dopamine is to pay attention to our environment. When Dopamine levels are low, as in ADHD children, they can’t focus and concentrate on their environment. When Dopamine levels are normal, we can easily decide what experiences in our environment are personally related and unrelated to us. We can identify our automobile in a parking lot, but we realize an aircraft flying overhead has nothing to do with us.

When Dopamine is increased in the brain, however, we first become hypersensitive to our environment. We start to pay more attention than normal, gradually becoming apprehensive and suspicious. Casual looks by strangers are interpreted as their attempt to read our mind or hypnotize us. As Dopamine continues to elevate, we begin hearing whispers and noises — those gradually becoming clearer and eventually changing to “voices” that are external to our head. Dopamine is also an energizer, so we have decreased need for sleep and have a sense of being “hyper”.

You have an additional symptom that is very important. The sensation of bugs digging into your arm (called a tactile hallucination) is often found in individuals who are using amphetamines or other illegal drugs. This is not to say your skin sensations are related to drug use — but it suggests that recent changes in your medications, the use of herbal remedies, or additional substances ingested may be changing your brain chemistry by accident.

You are experiencing a significant medical/mental health collection of symptoms — paranoia, hallucinations, ideas of reference (the sense that almost everything in your environment is related to you), delusions (people reading your thoughts), and even tactile hallucinations. What should you do?

  • First, review your past six to nine months. Have you taken or added any medications for medical conditions such as steroids, pain medications, diet pills, etc.? Elevations in brain Dopamine can occur as a side effect of some routine medications — while other medications can produce depression (via their actions on a different neurotransmitter).
  • If you have experienced changes in medications, contact your prescribing physician immediately and inform him/her of your side effects. If you have been using herbal products, many of which have been known to produce these symptoms, stop them immediately and contact your physician.
  • If you have no history of medication use, no herbal remedies, and no ingestion of anything other than your normal diet — then these symptoms may be the early symptoms of a serious mental health issue. In that case, arrange for a consultation with a psychiatrist. A psychiatrist rather than a family physician is better trained to deal with these symptoms. In treatment, we have a variety of medications that decrease Dopamine and can be used to control these symptoms. All contacts with a psychiatrist are confidential, by the way. If you worry about local information, consult with a psychiatrist out of town.
  • I’d read my article entitled “chemical imbalance” on my website at www.drjoecarver.com. It discusses brain chemistry and psychiatric symptoms.

It’s important that you deal with these symptoms as soon as possible. These symptoms are well-known to mental health professionals, and this is a very treatable condition.

Please read our Important Disclaimer.

All clinical material on this site is peer reviewed by one or more clinical psychologists or other qualified mental health professionals. Originally published by on and last reviewed or updated by Dr Greg Mulhauser, Managing Editor on .

Ask the Psychologist provides direct access to qualified clinical psychologists ready to answer your questions. It is overseen by the same international advisory board of distinguished academic faculty and mental health professionals — with decades of clinical and research experience in the US, UK and Europe — that delivers CounsellingResource.com, providing peer-reviewed mental health information you can trust. Our material is not intended as a substitute for direct consultation with a qualified mental health professional. CounsellingResource.com is accredited by the Health on the Net Foundation.

Copyright © 2021.